Alert archive / Kentucky / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 73, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 30, 2024, 3:39 PM EDT for 4 counties in Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2024, 3:39 PM EDT (19:39 UTC)
- Expired
- Jul 30, 2024, 4:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 125 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 2:18 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1824 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:35 PM EDT, 1 hour 4 minutes earlier. Its key messages:
- Thunderstorms, some with strong to possibly damaging wind gusts, may affect the region this afternoon and evening.
- Daily rounds of showers and thunderstorms could lead to a threat for heavy rainfall and localized flooding.
- Hot temperatures return for Thursday afternoon with heat indices ranging between 100 and 105 degrees for many locations.
Area forecast discussion, Jul 30, 2:35 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 235 PM EDT Tue Jul 30 2024 .KEY MESSAGES... - Thunderstorms, some with strong to possibly damaging wind gusts, may affect the region this afternoon and evening. - Daily rounds of showers and thunderstorms could lead to a threat for heavy rainfall and localized flooding. - Hot temperatures return for Thursday afternoon with heat indices ranging between 100 and 105 degrees for many locations. && .UPDATE... Issued at 234 PM EDT TUE JUL 30 2024 With destabilization occurring in advance of convection over central KY, this convection appears poised to move across eastern KY this afternoon to early this evening. Hourly pops have been increased for this afternoon to account for this probability. The southwestern portions of the CWA will have the best combination of instability and shear. Severe Thunderstorm Watch 570 has been issued accordingly and includes the southwest part of the area for primarily a wind threat. UPDATE Issued at 1159 AM EDT TUE JUL 30 2024 In the wake of an overnight to early morning MCS, isolated convection lingers near the VA border. At this time, there were some breaks in the cloud cover across the region, allowing for some airmass recovery to commence. 15Z MLCAPE is analyzed at about the 750 J/kg in the east to near 2000 J/kg range near Lake Cumberland. PW ranged from about 1.5 inches northwest to near 1.75 along the TN border. Further heating is expected this afternoon, with MLCAPE forecast to reach 1500 J/kg in the north and east and 2500 to 3000 J/kg near Lake Cumberland per the RAP. A gradient in MLCAPE is progged from southern IL/IN across portions of central KY and toward the JKL vicinity by the late afternoon/evening. Meanwhile, DCAPE is forecast to climb to the 1000 to 1300 J/kg range areawide during the afternoon to early evening. Meanwhile, effective shear is forecast generally in the 20 to 30KT range, and perhaps as high as 35KT near the TN border in the late afternoon/early evening. Isolated to scattered convection should develop as instability increases during the afternoon and with west northwest flow persisting, upstream convection could potentially move in the from the west and northwest later in the afternoon/evening. The forecast instability and DCAPE combined with shear more on the marginal end of spectrum support the potential for a few strong to perhaps severe storms. In addition, mid level lapse rates are generally forecast around 6 C/km while low level lapse rates are forecast to rise to around 7C/km and is more favorable for gusty winds. Wind gusts and heavy rain rates will be the main threats and with the better alignment of instability and shear in the south and southwest, chances for both appear best there. Overall, hourly grids for the next couple of hours were updated based on recent radar and observation trends and then blended to the previous forecast by mid afternoon. Further adjustments of pops will likely be needed as convective trends become more apparent. UPDATE Issued at 721 AM EDT TUE JUL 30 2024 QLCS has crossed eastern Kentucky early this morning and is now exiting into Virginia and Tennessee. Fortunately, other than the severe wind gust at the Fleming Mason Airport as the line moved in, observed wind gusts have remained under 40 mph. Behind the line, a trailing stratiform rain shield and any subsequent spotty showers should generally diminish over the next couple of hours. Forecast grids has been blended with latest observations and recent CAM data. Updates have been sent and published. && .SHORT TERM...(Today through Wednesday) Issued at 423 AM EDT TUE JUL 30 2024 The regional radar mosaic shows a semi-organized line extending from Carter Caves State Park to Stanton to just north of Campbellsville at 815z. Ahead of this activity, weather is quiet with exception of a storm over western Morgan and southwest Elliott counties. At the moment, temperatures are holding in the lower to middle 70s. Some fog is also noted in the deep, sheltered valleys particularly close the Virginia border. The surface weather map analysis suggests a warm front extending northward from Southern Appalachians to an ~1007 mb low over the Lower Peninsula of Michigan, while a cold front trails back to the southwest across the Lower Ohio valley and then back across the Midwest, and then into the Northern Plains as a quasi- stationary/warm front. Looking aloft, mean 500H ridging is found over the Plains, while broad troughing is found over the Ohio Valley/Great Lakes/Northeast US. Multiple vorticity maxes are passing over the ridge and into the troughing. The first of these vort maxes is dropping through Lower Ohio Valley this morning and is supporting a line of showers and thunderstorms dropping southeastward across the Commonwealth. Ahead of this line, the parameter space meets all of the requirements for sustaining healthy convection west of I-75, whereas the instability is somewhat wanting further east. Analysis suggests moderate instability (MUCAPE values of ~1,000 J/kg east of US-23 to ~2,000 J/kg west of I-75) atop weak surface-based CIN). A sharp DCAPE gradient is also noted across the forecast area ranging from ~900J/kg near the West Virginia border up to ~1,400J/kg near Lake Cumberland. EBWD (20-30kts) and 0-6km mean winds (20kts or a little higher) are also sufficient for cold-pool driven QLCS maintenance. While the QLCS has been slow to organize, a recent gust to 61 mph at Flemingsburg Mason Airport was evidence that at least portions of the line have strengthened to severe limits and warranted a severe thunderstorm warning for much of Fleming and portions of Rowan County. Expect the QLCS to generally press southeast and cross the entire forecast area through 12z. While strong to severe elements, mainly capable of producing damaging wind gusts, are possible anywhere along the line, the parameter space is most favorable for sustaining robust convection for locations near and west of I-75. However, light rain ahead of that portion of the line may dampen the severe potential even there. At any rate, once the QLCS clears the JKL CWA after 12z, isolated to widely scattered convection is possible this afternoon with the combination of daytime heating, another passing subtle perturbation aloft, and a weak cold front sagging in from the north. Today's forecast highs are in the mid 80s to around 90, though the humidity will make it feel more like 95 to 100 for most locations. Some of the CAMs suggest another MCS forming this evening over southcentral Kentucky ahead of the cold front and impacting portions of the Lake Cumberland area, though confidence in this occurring is low. Additional perturbations aloft may trigger another MCS riding the frontal boundary overnight, but much of the guidance suggests that the better parameter space will remain just to our southwest, thus the MCS is more likely just to graze the Lake Cumberland vicinity late in the night. Temperatures are forecast to bottom out in the upper 60s to lower 70s. Looking ahead to Wednesday, look for another day of similarly hot temperatures with the highest heat and humidity near Lake Cumberland where the cold frontal boundary will have stalled. Another MCS may develop and track along the stalled boundary bringing another opportunity for organized thunderstorms, best chances southwest of US-421. In general this pattern will favor the potential for strong to severe thunderstorms as each of these systems pass. The risk for excessive rainfall is also greatest in those counties along and southwest of US-421 where localized 36-hour amounts of 3 to 4 inches cannot be ruled out, though amounts of 1/2 to 1 inch should be most common. .LONG TERM...(Wednesday through Monday) Issued at 313 PM EDT MON JUL 29 2024 The extended period will begin with an upper level flow pattern that features a series of shortwaves moving through Great Lakes and Ohio and Tennessee Valley regions through the weekend and into the upcoming work week. Hot and muggy air will be in place as the short waves move through, which will lead to repeated rounds of showers and thunderstorms across eastern Kentucky. The convective activity will occur primarily during the afternoon and early evening hours each day, and should be generally scattered in nature. The threat for excessive rainfall has decreased a bit due to the scattered nature of any showers and storms, but there is still a marginal(10% chance)risk for excessive rain Wednesday through Friday night, that could lead to flooding around the forecast area. Temperatures will likely max out each afternoon in the upper 80s to lower 90s. Nightly lows will also be a bit balmy, with min readings in the upper 60s and lower 70s on tap. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 229 PM EDT TUE JUL 30 2024 At TAF issuance, MVFR was most prevalent in the southeast, while mainly VFR was reported over the remainder of the area. Isolated convection was occurring across eastern KY at this time, while upstream of the region, an area of convection was approaching the region from central and western KY. With destabilization occurring ahead of the this convection, it should continue east southeast and into eastern KY over the afternoon to early evening hours. Confidence in thunder affecting the northeasternmost TAF sites of KSYM, KJKL, and KSJS this afternoon to early this evening was too low to include even a VCTS at this time. However, VCTS was included at KSME and KLOZ over the first few hours of the period. Additional convection may affect the region later this evening into the overnight. A period of VCTS was included for that potential at all sites. IFR or worse conditions will be possible at any terminal which experiences a direct impact from a thunderstorm. Winds could also be strong and erratic near thunderstorms. Otherwise, winds will average southwest to west at generally less than 10KT through 00Z and then southwest and then be southwest at 5 to 10KT to end the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...GEERTSON LONG TERM...AR AVIATION...JP
Hazardous weather outlook, Jul 30, 2:50 PM EDT, 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 250 PM EDT Tue Jul 30 2024 KYZ044-050>052-058>060-088-104-106>115-117>120-311900- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Harlan-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry- Leslie-Letcher-Martin-Pike- 250 PM EDT Tue Jul 30 2024 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This afternoon and tonight. Thunderstorms are possible, some of which may bring strong to damaging winds and heavy rainfall. Heavy rainfall could result in isolated flooding. A combination of humidity and hot temperatures is expected to bring heat indices of 100 to 105 for some locations this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible through Sunday. Locally heavy rainfall leading to isolated flooding can't be ruled out through Friday. A combination of humidity and hot temperatures is expected to bring afternoons heat indices of 100 to 105 for some locations Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ068-069-079-080-083>087-116-311900- Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell- Clay- 250 PM EDT Tue Jul 30 2024 ...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This afternoon and tonight. Thunderstorms are possible. Mainly through this evening, a few storms may bring damaging wind gusts and hail up to quarter size. In addition, heavy rainfall could result in isolated flooding. A combination of humidity and hot temperatures is expected to bring heat indices of 100 to 105 for some locations this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible through Sunday. Locally heavy rainfall leading to isolated flooding can't be ruled out through Friday. A combination of humidity and hot temperatures is expected to bring afternoons heat indices of 100 to 105 for some locations Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JP
In the hours before
Special weather statement, Jul 30, 2:53 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
253 PM EDT Tue Jul 30 2024
KYZ079-083-084-301930-
McCreary KY-Wayne KY-Pulaski KY-
253 PM EDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WAYNE...SOUTHERN
PULASKI AND NORTH CENTRAL MCCREARY COUNTIES THROUGH 330 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Frazer, or 7 miles southwest of Somerset, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Somerset, Burnside, Greenwood, Sloans Valley, Parkers Lake, Nancy,
Alpine, Bronston, Elihu, Quinton, Frazer, Tateville, Pulaski County
Park, Somerset Pulaski Airport, Kidder, General Burnside S.P.,
Wiborg, Mount Victory, Trimble, and Ferguson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central Kentucky.
&&
LAT...LON 3695 8480 3709 8476 3705 8438 3679 8447
TIME...MOT...LOC 1852Z 286DEG 15KT 3699 8469
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
VORSTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 3:04 AM EDT | Special Weather Statement | JKL | Fleming | 41 min |
| Jul 30, 3:25 AM EDT | Severe Thunderstorm Warning | JKL | Fleming, Rowan | 35 min |
| Jul 30, 3:31 AM EDT | Special Weather Statement | JKL | Bath | 44 min |
| Jul 30, 3:44 AM EDT | Special Weather Statement | JKL | Menifee, Montgomery | 46 min |
| Jul 30, 3:54 AM EDT | Special Weather Statement | JKL | Rowan | 51 min |
| Jul 30, 4:10 AM EDT | Special Weather Statement | JKL | Estill, Lee, Powell | 65 min |
| Jul 30, 4:31 AM EDT | Special Weather Statement | JKL | Menifee | 44 min |
| Jul 30, 4:40 AM EDT | Special Weather Statement | JKL | Laurel, Pulaski | 50 min |
| Jul 30, 4:44 AM EDT | Special Weather Statement | JKL | Elliott, Morgan | 31 min |
| Jul 30, 4:57 AM EDT | Special Weather Statement | JKL | Johnson, Magoffin, Morgan, Wolfe | 48 min |
| Jul 30, 4:59 AM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 46 min |
| Jul 30, 5:21 AM EDT | Special Weather Statement | JKL | Breathitt, Clay, Floyd, Johnson, Knox, Laurel and 6 more | 54 min |
| Jul 30, 6:14 AM EDT | Special Weather Statement | JKL | Bell, Floyd, Harlan, Knott, Leslie, Letcher and 4 more | 61 min |
| Jul 30, 9:20 AM EDT | Special Weather Statement | JKL | Bell | 40 min |
| Jul 30, 9:25 AM EDT | Special Weather Statement | JKL | Bell | 35 min |
| Jul 30, 2:53 PM EDT | Special Weather Statement | JKL | Pulaski | 37 min |
| Jul 30, 3:07 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Wayne, Whitley | 38 min |
| Jul 30, 3:45 PM EDT | Special Weather Statement | JKL | Pulaski | 30 min |
| Jul 30, 3:54 PM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 36 min |
| Jul 30, 3:58 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 32 min |
| Jul 30, 4:26 PM EDT | Special Weather Statement | JKL | Clay | 34 min |
| Jul 30, 4:30 PM EDT | Special Weather Statement | JKL | Whitley | 30 min |
| Jul 30, 4:51 PM EDT | Special Weather Statement | JKL | Clay, Leslie, Perry | 24 min |
| Jul 30, 4:52 PM EDT | Special Weather Statement | JKL | Bell, Harlan | 38 min |
| Jul 30, 5:09 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Harlan, Leslie, Perry | 36 min |
| Jul 30, 5:52 PM EDT | Special Weather Statement | JKL | Pike | 23 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.